Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Morristown, TN

January 11, 2020Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jan 11, 2020, 5:34 PM EST for Cherokee County, Clay County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 5:34 PM EST (22:34 UTC)
Expired
Jan 11, 2020, 6:15 PM EST
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 1:42 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 3:59 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 11, 3:59 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
359 PM EST Sat Jan 11 2020

.SHORT TERM...(Tonight through Sunday)...
A line of showers and thunderstorms is now moving across the
plateau counties with strong winds and heavy rainfall. The line is
expected to be stay severe the next few hours over the southern
Tennessee Valley into southwest North Carolina with mostly high
winds and isolated tornadoes possible next couple hours. Isolated
showers are ahead of the line across the northeast part of the
area. Very strong south to southwest winds will continue through
mid evening ahead of the precipitation with the strong low level
jet, before dropping off by around midnight. Wind gusts have been
40 to 50 mph at several locations in the lower elevations and 60
to 90 mph higher elevations in Sevier and Greene counties. Wind
advisory will be continued through the evening or until front
moves through the region.

Record high warmth today with highs in the 70s to near 80 as
skies were sunny to partly cloudy this morning and early
afternoon. There will be some brief heavy rainfall with the storms
with up to around 1 inch late this afternoon in the valley areas
but up to 2 inches possible in the higher elevations of east
Tennessee. Behind the front showers will linger for a few hours
and temperatures will drop down into the 40s by early Sunday.
Skies will begin to clear behind the front but lower clouds will
move back in late tonight and could linger through the morning
across much of the forecast area. Sunday afternoon temperatures
will warm into the lower to mid 60s with mild airmass behind the
front.

TD

.LONG TERM...(Sunday night through Saturday)...

Active weather pattern will continue into the extended period as
southwest flow aloft persist through Wednesday. A short-wave will
quickly moves across the Great Lakes and Ohio valley for late
Wednesday with surface and upper ridging building in Wednesday
night through Thursday night.

Upper flow becomes southwesterly again by late Friday and for
Saturday with another strong system lifting out of the Plains to the
Ohio valley.

Now the particulars: For Sunday night and Monday, frontal boundary
across the southeast United States lifts back north with rainfall
moving back into the southern Appalachians for late Monday and
Monday night.

For Tuesday through Wednesday, some elevated instabilty creeps
back into the region, especially for CHA. Will include a slight
chance of thunder. For Wednesday afternoon/evening, wave moving
across the Great Lakes/Ohio valley will pull a frontal boundary
through the area. Better chance of embedded thunderstorms
Wednesday afternoon.

For Wednesday night through Thursday night, surface and upper
ridging will produce drier conditions.

Next system will move into the Tennessee valley for late Friday and
Saturday.

DH

&&

.AVIATION...
18Z TAF DISCUSSION.

Strong low level wind shear will continue a few more hours across
northeast TN as a very tight pressure gradient is in place due to
the deep low pressure system moving across the middle MS and Ohio
Valleys early this afternoon.

A line of showers and thunderstorms is advancing slowly east from
middle TN into northern Alabama ahead of the cold front. At 1700Z,
the front was still over Western Tennessee. Lower ceilings will
move across southeast Tennessee this afternoon at cha and then
tys and tri may remain vfr until after 00Z due to the strong
cross terrain flow. Expect the front to move across the eastern
part of the state between 00Z and 06Z. Expect a brief period of
mvfr and possibly ifr ceilings and visibility due to heavy rain
and thunderstorms between about 21Z and 03Z tonight. Improving
flight weather begins behind the front this evening at cha and
after by 06Z at tri. However some lower clouds will advect in
behind the front Sunday morning.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             47  65  47  66  57 /  90   0  20  60  80
Knoxville McGhee Tyson Airport, TN  49  63  44  63  54 / 100   0  10  50  80
Oak Ridge, TN                       47  61  44  63  52 /  90   0  10  40  80
Tri Cities Airport, TN              47  61  42  62  51 / 100   0  10  40  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 10 PM EST this evening for Cherokee-Clay.

TN...High Wind Warning until 1 AM EST Sunday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until midnight EST tonight for Claiborne-Grainger-
     Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Sullivan-Union-Washington.

     Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Marion-
     McMinn-Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-
     Sequatchie-West Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Jan 11, 4:08 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
408 PM EST Sat Jan 11 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-122115-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
408 PM EST Sat Jan 11 2020 /308 PM CST Sat Jan 11 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...High Wind Warning for Mountains and Foothills Remains in
Effect through Tonight...
...Wind Advisory in Effect for all of East Tennessee, Southwest
Virginia and Southwest North Carolina today...
...Severe Storms are Possible through this Evening...

Strong southerly winds 15 to 30 mph with gusts up to 50 mph will
continue to impact the area through Saturday night across parts of
eastern Tennessee and southwest Virginia. Stronger winds of 25 to
45 mph with gusts as high as 80 mph are expected across the
mountains and foothills.

A strong storm system will impact the Tennessee Valley region
through this evening, bringing a potential for severe storms. Main
concern will be damaging winds, but isolated tornadoes can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through next Saturday.

Another round of moderate to heavy rains are expected over
southeast Tennessee and southwest North Carolina for Tuesday
through Wednesday. Localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon and evening.

In the hours before

Local storm report, Jan 11, 5:03 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     DUCKTOWN                35.04N 84.39W
01/11/2020                   POLK               TN   LAW ENFORCEMENT

&&
Local storm report, Jan 11, 5:07 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     TURTLETOWN              35.13N 84.36W
01/11/2020                   POLK               TN   LAW ENFORCEMENT

&&
Local storm report, Jan 11, 5:12 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     DUCKTOWN                35.04N 84.39W
01/11/2020                   POLK               TN   LAW ENFORCEMENT

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            DUCKTOWN. MULTIPLE TREES DOWN.

&&
Local storm report, Jan 11, 5:13 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     TURTLETOWN              35.13N 84.36W
01/11/2020                   POLK               TN   LAW ENFORCEMENT

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            TURTLETOWN. MULTIPLE TREES DOWN.

&&
Local storm report, Jan 11, 5:16 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     VONORE                  35.60N 84.23W
01/11/2020                   MONROE             TN   AMATEUR RADIO

            SHINGLES BLOWN OFF ROOF OF HOME.

&&
Local storm report, Jan 11, 5:23 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     KINGSTON                35.87N 84.52W
01/11/2020                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:56 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie64 min
Jan 11, 3:29 PM ESTSpecial Weather StatementMRXScott61 min
Jan 11, 3:33 PM ESTSpecial Weather StatementMRXBledsoe, Meigs, Rhea42 min
Jan 11, 3:39 PM ESTTornado WarningMRXBledsoe, Hamilton, Marion, Sequatchie20 min
Jan 11, 3:49 PM ESTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Polk and 2 more56 min
Jan 11, 4:13 PM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Polk47 min
Jan 11, 4:16 PM ESTSevere Thunderstorm WarningMRXAnderson, Meigs, Morgan, Rhea, Roane44 min
Jan 11, 4:18 PM ESTTornado WarningMRXMcMinn, Meigs, Rhea, Roane27 min
Jan 11, 4:31 PM ESTTornado WarningMRXPolk29 min
Jan 11, 4:38 PM ESTSevere Thunderstorm WarningMRXMonroe, Polk52 min
Jan 11, 4:50 PM ESTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Loudon, Monroe, Sevier40 min
Jan 11, 4:56 PM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Hamblen, Jefferson and 3 more49 min
Jan 11, 5:23 PM ESTSevere Thunderstorm WarningMRXBlount, Hamblen, Jefferson, Knox, Monroe, Sevier52 min
Jan 11, 5:37 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins, Knox, Union53 min
Jan 11, 5:54 PM ESTTornado WarningMRXClaiborne, Hancock24 min
Jan 11, 6:02 PM ESTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson, Sullivan and 1 more43 min
Jan 11, 6:20 PM ESTSevere Thunderstorm WarningMRXHancock, Hawkins40 min
Jan 11, 6:39 PM ESTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Sullivan, Unicoi, Washington51 min
Jan 11, 6:48 PM ESTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Norton42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.